Alert archive / Nevada / Wind Advisories in 2015

Wind Advisory 14, NWS Elko, NV

November 9, 2015Nye County, Nevada

NWS Elko, NV issued this wind advisory at Nov 9, 2015, 3:01 PM PST for Nye County, Nevada. It took effect at Nov 10, 2015, 8:00 AM PST. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Nov 9, 2015, 3:01 PM PST (23:01 UTC)
In effect from
Nov 10, 2015, 8:00 AM PST
Expired
Nov 10, 2015, 2:13 PM PST
In force
6 hr
Issued by
NWS Elko, NV

County Nye County, NV

The nearest sounding before it

Las Vegas, NV (KVEF), launched 12:00Z, 11.0 hours before the alert went out and 203 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 12:00Z on 2015-11-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 12:00Z on 2015-11-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 141 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2814 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
141 m²/s²
0-3 km storm-relative helicity
214 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

744 
WWUS75 KLKN 092301
NPWLKN

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE ELKO NV
301 PM PST MON NOV 9 2015


NVZ040-101300-
/O.NEW.KLKN.WI.Y.0014.151110T1600Z-151111T0000Z/
NORTHWESTERN NYE COUNTY-
INCLUDING THE FOLLOWING LOCATIONS...TONOPAH...ROUND MOUNTAIN
301 PM PST MON NOV 9 2015

...WIND ADVISORY IN EFFECT FROM 8 AM TO 4 PM PST TUESDAY...

THE NATIONAL WEATHER SERVICE IN ELKO HAS ISSUED A WIND ADVISORY...
WHICH IS IN EFFECT FROM 8 AM TO 4 PM PST TUESDAY. 


* WINDS...NORTHWEST WINDS 25 TO 35 MPH WITH GUSTS UP TO 50 MPH.

* TIMING...WINDS WILL BECOME BREEZY SHORTLY AFTER SUNRISE ON
  TUESDAY AND STRENGTHEN THROUGH THE MORNING AND EARLY AFTERNOON
  HOURS. WINDS ARE EXPECTED TO BEGIN WEAKENING LATE TUESDAY
  AFTERNOON. 

* LOCATIONS INCLUDE: TONOPAH...ROUND MOUNTAIN

* IMPACTS...THE COMBINATION OF NEW SNOW TONIGHT AND WINDY
  CONDITIONS ON TUESDAY WILL HAVE MULTIPLE IMPACTS. VISIBILITIES
  MAY BE REDUCED AT TIMES TUESDAY AS RECENT SNOWFALL GETS KICKED
  UP AND BLOWN IN THE BREEZY NORTHWEST WINDS. DRIVERS MAY ALSO
  HAVE TO DEAL WITH DRIFTING OF SNOW...AS ROADS CLEARED EARLY
  TUESDAY MAY SEE NEW SNOW DRIFTS FORM THROUGH THE LATE MORNING
  AND AFTERNOON. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 30 MPH WITH GUSTS
IN EXCESS OF 45 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE
DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE
EXTRA CAUTION.

&&

$$

JR
2 follow-up statements
704 
WWUS75 KLKN 100900
NPWLKN

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE ELKO NV
100 AM PST TUE NOV 10 2015

...VERY STRONG NORTHWEST WINDS TODAY...

NVZ040-110000-
/O.CON.KLKN.WI.Y.0014.151110T1600Z-151111T0000Z/
NORTHWESTERN NYE COUNTY-
INCLUDING THE FOLLOWING LOCATIONS...TONOPAH...ROUND MOUNTAIN
100 AM PST TUE NOV 10 2015

...WIND ADVISORY REMAINS IN EFFECT FROM 8 AM THIS MORNING TO 4 PM
PST THIS AFTERNOON...

A WIND ADVISORY REMAINS IN EFFECT FROM 8 AM THIS MORNING TO 4 PM
PST THIS AFTERNOON. 

* WINDS...NORTHWEST WINDS 30 TO 40 MPH WITH GUSTS UP TO 55 MPH.

* TIMING...STRONGEST WINDS ARE EXPECTED TO BEGIN AROUND 10 AM...
  AND CONTINUE THROUGH SUNSET. WINDS WILL DIMINISH RAPIDLY AFTER
  SUNSET THIS EVENING. 

* LOCATIONS INCLUDE: TONOPAH...ROUND MOUNTAIN

* IMPACTS...STRONG NORTHWEST WINDS WILL PRODUCE AREAS OF BLOWING
  DUST OR BLOWING SNOW...AND REDUCED VISIBILITY. TREE DAMAGE AND
  MINOR STRUCTURAL DAMAGE IS POSSIBLE. TRAVEL WILL BE
  DIFFICULT...ESPECIALLY FOR HIGH-PROFILE VEHICLES. EXPECT STRONG
  NORTHWEST CROSSWINDS ON U.S. HIGHWAY 6.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 30 MPH WITH GUSTS
IN EXCESS OF 45 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE
DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE
EXTRA CAUTION.

&&

$$

TURNER
421 
WWUS75 KLKN 102213
NPWLKN

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE ELKO NV
213 PM PST TUE NOV 10 2015


NVZ040-102315-
/O.CAN.KLKN.WI.Y.0014.000000T0000Z-151111T0000Z/
NORTHWESTERN NYE COUNTY-
213 PM PST TUE NOV 10 2015

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN ELKO HAS CANCELLED THE WIND
ADVISORY. 

WINDS HAVE REMAINED BELOW ADVISORY CRITERIA TODAY AND ARE
EXPECTED TO REMAIN BELOW CRITERIA, THEREFORE THE WIND ADVISORY HAS
BEEN CANCELLED. HOWEVER GUSTY NORTHWEST WINDS OF 25 TO 35 MPH WILL
CONTINUE THROUGH THE AFTERNOON, THEN SLOWLY DECREASE TONIGHT.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before this wind advisory went out at Nov 9, 2:26 PM PST, 35 minutes earlier.

Area forecast discussion, Nov 9, 2:26 PM PST, 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ELKO NV
226 PM PST MON NOV 9 2015

.SYNOPSIS...SNOW SHOWERS ARE TAPERING OFF ACROSS NORTHERN NEVADA
THIS AFTERNOON. SNOW WILL INTENSIFY ACROSS MUCH OF CENTRAL NEVADA
THIS EVENING AND OVERNIGHT. AREAS OF FREEZING FOG ARE POSSIBLE
ACROSS HUMBOLDT AND WESTERN ELKO COUNTY TONIGHT. SNOW SHOWERS
ACROSS CENTRAL NEVADA TAPER OFF TUESDAY MORNING...WITH BREEZY
CONDITIONS OVER NORTHERN NYE THROUGH TUESDAY AFTERNOON.

&&

.UPDATE...EXPIRED THE WINTER WEATHER ADVISORIES FOR PORTIONS OF
NORTHERN NEVADA A COUPLE HOURS EARLY AS THE FRONT HAS PUSHED
THROUGH THE REGION LEAVING ONLY LIGHT SNOW FLURRIES FOR THE
REMAINDER OF THE AFTERNOON. SNOW SHOWERS ARE INCREASING ACROSS
EAST-CENTRAL NEVADA AT THIS TIME...AND AS SUCH THE WINTER WEATHER
ADVISORIES FOR THAT AREA REMAINS IN EFFECT THROUGH 18Z TUESDAY.

&&

.PREV DISCUSSION... /ISSUED AT 200 AM /

SYNOPSIS...A STRONG COLD FRONT WILL SPREAD SNOW SHOWERS...GUSTY
WINDS...AND COLDER TEMPERATURES ACROSS NEVADA TODAY. SNOW SHOWERS
WILL TAPER OFF TO FLURRIES ACROSS NORTHERN NEVADA TONIGHT...WHILE
ACCUMULATING SNOW SPREADS ACROSS NYE AND WHITE PINE COUNTIES. VERY
COLD ON TUESDAY AS SNOW TAPERS OFF ACROSS CENTRAL NEVADA.
AFTERNOON TEMPERATURES WILL SLOWLY MODERATE FOR THE REMAINDER OF
THE WEEK INTO THE WEEKEND.

SHORT TERM...TODAY THROUGH WEDNESDAY.

VERY IMPRESSIVE, STRONG AND COLD, LONGWAVE TROUGH ARRIVING ON THE
WEST COAST THIS MORNING. 540 DM 500 MB LOW ARRIVING ON THE OREGON
COAST, WITH SCATTERED THUNDERSTORMS ENTERING NW CALIFORNIA THIS
MORNING A TESTAMENT TOWARDS THIS SYSTEM'S STRENGTH AND
INSTABILITY. STRONG LIFT SPREADING ACROSS NEVADA THIS MORNING,
WITH WARM AIR ADVECTION AND A SATURATING ATMOSPHERE. FGEN-FORCED
PRECIPITATION BAND FORMING NEAR WINNEMUCCA EARLY THIS MORNING AS
EXPECTED. INITIAL PRECIP WITH THIS BAND WILL TAKE THE FORM OF
RAIN, TEMPORARILY, FOR THE LOWEST VALLEYS THIS MORNING. ANY RAIN
WILL QUICKLY CHANGE TO SNOW AS THE EXPECTED STRONG COLD FRONT AND
COLD AIR ADVECTION SWEEP ACROSS NEVADA. COLD FRONT ENTERING
WESTERN HUMBOLDT COUNTY AROUND 4 AM, NEAR BATTLE MOUNTAIN AROUND
7 AM, ELKO/SPRING CREEK 8-9 AM, AND ALONG A TONOPAH-ELY LINE BY
4 PM. BANDS OF SNOW SHOWERS WILL ACCOMPANY FROPA, WITH BRIEF
MODERATE TO HEAVY SNOWFALL AND REDUCED VISIBILITY. WHILE FORCING
IS STRONG, MOISTURE IS LIMITED, AND PROGRESSIVE NATURE OF FORCING
WILL KEEP RESIDENCY TIME, AND THEREFORE SNOW AMOUNTS, LIMITED.
VIRTUALLY ALL VALLEYS ACROSS NORTHERN NEVADA WILL RECEIVE SNOW
TODAY, BUT AMOUNTS WILL BE RESTRICTED TO 2 INCHES OR LESS, AND
MOSTLY LESS. EXPECT 2-5 INCHES ON THE MOUNTAINS, PARTICULARLY THE
W/NW FACING SLOPES. WINTER WEATHER ADVISORY WILL REMAIN AS
INHERITED WITH NO CHANGES. TRAVEL WILL BE IMPACTED BY SOME SNOW ON
SOME ROADWAYS, AND GUSTY WINDS (AREAS OF BLOWING SNOW) AS THE COLD
FRONT BARRELS THROUGH. HIGH TEMPERATURES FOR MONDAY WILL OCCUR
RIGHT NOW, EARLY THIS MORNING, WITH TEMPERATURES HERE AT THE
OFFICE ACTUALLY RISING THROUGH THE 40S BENEATH THE THICKENING
CLOUDS AND WARM ADVECTION. EXPECT ALL LOCATIONS TO FALL BACK INTO
THE 30S BY THIS AFTERNOON.

THIS EVENING...SNOW SHOWERS QUICKLY DWINDLE ACROSS NORTHERN
NEVADA. TONIGHT, FORCING FOR SNOWFALL RELOCATES TO CENTRAL NEVADA,
AS A 549 DM CLOSED LOW NEAR SACRAMENTO AT 10 PM MOVES TO NEAR
TONOPAH AT 4 AM TUESDAY. STRONG LIFT WILL OVERSPREAD THE SOUTHERN
CWA, WITH MODELS AGREEING ON ACCUMULATING SNOW ACROSS NYE/WHITE
PINE COUNTIES TONIGHT THROUGH TUESDAY MORNING. HEAVIEST SNOW WILL
FALL ACROSS THE SOUTHERN PORTIONS OF THESE ZONES, FROM TONOPAH TO
GREAT BASIN NATIONAL PARK. VALLEYS ACROSS NYE/SOUTHERN WHITE PINE
COUNTIES CAN EXPECT 2-4 INCHES OF SNOW, WITH OVER ONE FOOT ON THE
MOUNTAINS OF GREAT BASIN NATIONAL PARK. YESTERDAY'S DAY SHIFT
EXTENDED THE ADVISORY FOR THE SE ZONES THROUGH 10 AM TUESDAY, AND
THIS LOOKS TO BE ON THE MONEY.

TUESDAY...COLD. ALL SNOW SHOWERS WILL WIND DOWN THROUGH THE DAY,
AS PARENT LOW MOVES TO SOUTHERN UTAH AND SUBSIDENCE TAKES OVER.
COLD POLAR AIRMASS OVER NEVADA, WITH 700 MB TEMPS NEAR -10C, WILL
KEEP MOST VALLEYS SHIVERING IN THE 30S. STRONG N/NW WINDS ACROSS
NYE COUNTY, INCLUDING TONOPAH, TUESDAY AFTERNOON BEHIND THE
DEPARTING LOW. 00Z MAV GUIDANCE IS CRANKING OUT 30 KTS SUSTAINED
AT KTPH, AND A WIND ADVISORY MAY BE REQUIRED.

WEDNESDAY...DRY, QUIET NW FLOW. CIRRUS SPREADS ACROSS NORTHERN
ZONES. TEMPERATURES MODERATE A FEW DEGREES, BUT STILL WELL BELOW
MID NOVEMBER NORMALS.  TURNER

LONG TERM...WEDNESDAY NIGHT THROUGH MONDAY. MODELS AGREE WELL ON A
WEAK SHORT WAVE WEDNESDAY NIGHT INTO FRIDAY BEFORE MINOR RIDGING ON
FRIDAY. HOWEVER...MOISTURE IS LIMITED AND SO THE BEST POPS WILL BE
WEDNESDAY NIGHT AND THURSDAY. FRIDAY/SATURDAY LOOK DRY. NEXT SHORT
WAVE APPEARS SUNDAY 00Z BUT MODELS DISAGREE FROM HERE ON. THE EURO
HAS A VERY SHARP/RELATIVELY DEEP TROUGH OVER THE GREAT BASIN, WHILE
THE GFS IS ZONAL AND A LITTLE ANTI-CYCLONIC. SO HAVE LEFT NEXT
WEEKEND ALONE WITH LOW POPS AS A COMPROMISE. TEMPS REMAIN NEAR
NORMAL. REALLY A VERY CONSERVATIVE FORECAST AS OF THIS WRITING.

AVIATION...RADAR SHOWING RAGGED AREA OF RAIN/SNOW SHOWERS MOVING
NORTHEAST INTO THE GREAT BASIN OVER THE SIERRAS MONDAY MORNING. KWMC
WILL SEE RAIN/SNOW TURNING TO MOSTLY SNOW BY ABOUT SUNRISE MONDAY.
KEKO WILL TURN TO MOSTLY SNOW BY MID MORNING. KELY AND KTPH A
MIXTURE. THERE IS AN OUTSIDE CHANCE OF VCTS NEAR EACH SITE WITH KWMC
AND KEKO FROM AROUND 12Z TO 20Z AND KELY AND KTPH FROM AROUND 18Z TO
00Z. HOWEVER...WILL NOT INCLUDE IN TAFS. JUST FYI. PRECIP WILL MOVE
WEST TO EAST THROUGH 12Z TUESDAY...WEAKENING GRADUALLY AFTER 00Z
TUESDAY. EXPECT IFR AT KWMC AND KEKO...WITH MVFR AT KELY AND KTPH
MONDAY.

&&

.LKN WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY UNTIL 10 AM PST TUESDAY FOR NORTHEASTERN
NYE COUNTY-WHITE PINE COUNTY.

&&

96

In the hours before

Local storm report, Nov 9, 12:13 PM PST, 2 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ELKO NV
1213 PM PST MON NOV 9 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0611 AM     NON-TSTM WND GST 3 WNW GREAT BASIN NATION39.02N 114.27W
11/09/2015  M70 MPH          WHITE PINE         NV   MESONET

            MESONET STATION MATHER RAWS (9268FT) /MTHN2/ THE SITE HAS
            GUSTED OVER 58 MPH SINCE 3AM.

&&

NWS ELKO NV
IRIS SYSTEM

Nearby

Wind Advisories in Nevada, 2015Every wind advisory in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.